Guest Blog from Ian
I have been feeling the pressure to write a blog entry for Anna. Where do I start?
In December, we found out that the tumours were growing in her brain again. Anna decided to undergo another ten treatments of whole brain radiation. She had received radiation about six months earlier and it had worked, shrinking the tumours initially. The strategy was about adding time, not eliminating the cancer. After consulting with her medical oncologist, she also decided to try a three-week cycle of chemotherapy, methotrexate and cyclophosphamide. This chemo was an oral chemo (pill form she could take at home) and had less side effects than some other options available.
After all this news, Anna decided she wanted to have a celebration of life for her 39th birthday on February 6. She had just finished whole brain radiation and all things considered, this would likely be her last birthday. We had over a hundred people show up. Friends and family had proven, yet again, to be incredibly generous in contributing time and resources at hosting and attending. She really felt the love.
In late March and early April, Anna started showing signs of a decrease in cognitive functioning. She had noticeable changes in word-searching, short-term memory, balance, nausea, reading, and fatigue. We were familiar with these symptoms as they are identical to tumour growth and edema (swelling from the tumour growth). We suspected that the whole brain radiation had not worked, this was always a probability. It also likely meant that the chemo hadn’t worked either. We were now out of traditional options. Her doctors didn’t have much left in their arsenal that wouldn’t compromise quality of life with quantity. We would wait for the MRI appointment in April.
In the mean time, Anna increased her steroids. This brought her off the cliff and normalized some of the symptoms above. Steroids are the go to drug for edema and could provide the biggest relief. Sadly, steroids come with a boat load of other side effects, bloating of her torso, weakness in her arms and legs, overall weight gain, and constantly shaking hands. I was also concerned that she may experience the steroid induced diabetes that she dealt with after the first time she completed whole brain radiation in August of 2015. So far this hasn’t happened.
We had a couple of weeks to wait for the MRI, so I started coordinating the palliative care team for an increase in service. After speaking with Anna’s doctors, it was determined that someone needed to be home with Anna 24-7. There was no way I could look after her on my own, even with the support of our extended families. One of the benefits of linking in palliative care at home, is this opens us up to have regular nurse visits, palliative care doctor visits, community palliative care volunteers, and a personal service worker.
Her symptoms reduced with the steroids. However, she still had noticeable symptoms from nausea, fatigue, short-term memory, and occasional head aches. She increased her reliance on treating these through medicinal marijuana/cannabis as an alternative to more steroids. Navigating the spectrum of options from Licensed Producers and dispensary’s had been nothing short of daunting, we have crossed paths with conspiracy theorists to the stereo type of high school stoners. It took a while to find people who I felt we could trust. She has been vaporizing marijuana for a long time. It had always helped with chemo, nausea, pain and anxiety. But it was becoming a much more important tool to treat her symptoms, maybe even help delay/suppress tumour growth.
She has a prescription of 2 grams per day. Initially, I felt this was more than enough. But through this experience, she has been taking more and more as her symptoms have increased. She could easily take the equivalent of 1 gram of oil (depending on the concentration) and 1 gram of CBD pills and vaporizing. As frustrating as it has been at navigating the medical marijuana world, it has worked wonders in managing some of her symptoms. But there needs to be more research, and commitment from the government to figure out how to get it in the right hands from the right people. There are huge gaps in the current system, which make it hard on patients and care givers at evaluating the options.
Anna had her scan in mid April. Surprisingly, the tumours had shrunk in most cases. This was great news. In addition to shrinking tumours, there was something more troubling. Anna has what is suspected as radiation necrosis. Essentially, areas of her brain tissue were dying. This is what is causing the symptoms. This is not something that gets better. Essentially, Anna’s brain is on fire with all the radiation (2 X whole brain and 1 x stereotactic). From what I understand there are two ways to treat radiation necrosis. Use steroids to help manage the symptoms and surgically remove the dead brain tissue. The first is an option, but as I explained earlier, steroids can be a massive trade-off to quality of life. The second option of surgery is not a feasible option, as the necrosis covers an extensive geography of her brain.
So where does this leave us?
It is harder for Anna to get out these days. A task of simply walking a short distance or a single flight of stairs can through her into a days worth of fatigue. Sometimes she gets confused, forgetting what day it is, what we had for lunch, and when she has appointments. Some days are better than others, some much worse. She still checks her phone and social media, but doesn’t always respond. She might forget because she is over tired or her hands are simply shaking too much to actually type on her phone. One thing is for sure, Anna knows what is happening.
Her next scan is scheduled to happen in July. Until then, we take one day at a time and squeeze ever ounce of every moment we have. Many times over the last few years Anna has explained metastatic cancer as feeling like she was approaching the edge of a cliff. We are definitively at the edge of that cliff and she is hanging on as hard as she can. We are all hanging on, because that’s just what we do.
Photo Cred: @chrisbrinleejr